A 46-year-old male with a history of hypertension presents after an intentional overdose of 500 mg of amlodipine 1 hour prior to arrival. Initial mentation and vitals are within normal limits, but 45 minutes after arrival, the patient becomes bradycardic and hypotensive. He continues to have normal mentation and his initial laboratory studies are largely unremarkable. How would you proceed?
Calcium channel blockers (CCB) act by inhibiting L-type voltage gated calcium channels preferentially in the myocardium and vasculature. The dihydropyridine class of CCBs, which include nifedipine, nicardipine, and amlodipine, are predominantly peripheral vasodilators with minimal cardiac myocyte depression. Non-dihydropyridines such as verapamil and diltiazem, on the other hand, bind cardiac myocytes preferentially, diminishing cardiac conduction and contractility with lesser effect on peripheral vasculature. At therapeutic doses, these generalizations hold true; however, in large overdoses, there is decreased selectivity for peripheral and myocardial channels among the CCB classes.1,2
Due to the mechanism of cardiovascular toxicity, CCB poisoned patients will primarily present with bradycardia and hypotension. CCBs are also known to decrease pancreatic insulin secretion and increase insulin resistance, frequently manifesting as hyperglycemia.3 Electrocardiogram may demonstrate reflexive sinus tachycardia at low dose ingestions; at larger doses, sinus bradycardia, varying degrees of heart block, or sinus arrest with junctional rhythm are more common.1 Any neurologic, pulmonary, or gastrointestinal symptoms can and should be attributed to systemic hypoperfusion.1,2 For example, one of the hallmakrs of CCB toxicity is that the patient will maintain normal mentation despite extreme hypotension. This can falsely reassure the provider into thinking the patient is not as sick as he or she actually is.
Based on the severity of the ingestion, the following treatments should be considered:
Activated charcoal administration has never shown a survival benefit when used for ingestions, but could be considered in a large overdose taken less than one hour prior to arrival.4
Calcium salts such as calcium gluconate and calcium chloride work to improve cellular contractility by increasing the concentration gradient of calcium in the extracellular fluid, driving calcium intracellularly via unblocked channels.5 However, remember that calcium (as with many of these treatment options) works upstream of the calcium channel, and the effect of calcium salts has shown to be variable.
Glucagon increases cyclic adenosine monophosphate (cAMP) production at the myocardium, which can result in positive inotropic effects.6 The dose is higher than the usual 1mg dose given for esophageal food impaction. Start with a 3-5 mg intravenous bolus and re-bolus as needed up to a maximum of 15 mg.5 If a response is noted, a continuous infusion can be initiated.
Atropine may be considered for initial management of bradycardia; however, this is rarely effective and alternative interventions should be considered.5
Transvenous and transcutaneous pacing are generally reserved for persistent bradycardia less than 30 bpm. While pacing can improve cardiac output, it frequently is not sufficient to overcome the peripheral vasodilation of toxic ingestions.2 In the setting of refractory hypotension, vasopressors must be considered. Consensus opinion suggests norepinephrine as the optimal bridge due to its positive effect on inotropy, chronotropy and vasocontractility.7
High dose insulin euglycemic (HIE) therapy should be utilized in patients with continued depressed myocardial function as evidenced by hypotension, bradycardia, and decreased contractility on bedside ultrasound. HIE has a positive inotropic effect on cardiac muscle and also increases the carbohydrate uptake by cardiac myocytes, which is the preferred energy substrate in high stress states.3 Anticipate supportive staff questioning your dosing calculations. Start with a 1 unit/kg bolus of regular insulin followed by 0.5 units/kg/hr infusion, increasing dose to effect. The patient will require pretreatment and continuous IV infusion with dextrose and close monitoring of serum glucose and potassium is absolutely necessary.5
Intravenous lipid emulsion has shown promise in lipid soluble toxicities. The proposed mechanism is that a “lipid sink” is created by the formation of micelles in circulation that can sequester hydrophobic compounds.1 The usual starting dose is 1.5 mL/kg up to a maximum 100 mL bolus of a 20% lipid solution followed by 0.25mL/kg/hr infusion.2
There have been case reports documenting improvement in hemodynamics following administration of methylene blue after minimal response to other therapeutic interventions in multiple shock states, including septic, anaphylactic, and toxin induced shock. Methylene blue functions by inhibiting guanylate cyclase, decreasing downstream nitric oxide release. The end result is inhibition of vasodilation.8
Extracorporeal membrane oxygenation (ECMO) should be reserved and considered for only the most critically ill patients with high probability of death despite the aforementioned aggressive therapies.9
The patient was admitted to the intensive care unit with borderline hypotension but normal mentation after receiving multiple calcium gluconate boluses and glucagon in the emergency department. A calcium gluconate infusion was initiated at 1 mL/kg/hr. HIE therapy was titrated to over 600 units regular insulin/hr. Norepinephrine and vasopressin infusions were increased to maximum doses. Methylene blue was used as a last resort without effect. The patient was evaluated for ECMO but deemed a poor candidate. The patient died within 36 hours of presentation.
- Minns A, Tomaszewski C. Chapter 189. Calcium Channel Blockers. In: Tintinalli J, Stapczynski J, Ma O, Cline D, Cydulka R, Meckler G, T. eds. Tintinalli's Emergency Medicine: A Comprehensive Study Guide, 7e. New York, NY: McGraw-Hill; 2011.
- Tomaszewski C, Benowitz N. Chapter 40. Calcium Channel Antagonists. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012
- Kline J, et al. The diabetogenic effects of acute verapamil poisoning. Toxicol Appl Pharmacol.1997 Aug;145(2):357-62.
- Chyka PA, Seger D. Position statement: single-dose activated charcoal. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol.1997;35(7):721-41.
- DeRoos F. Calcium channel blockers. In: Goldfrank's Toxicologic Emergencies, 8th, McGraw-Hill, New York 2006.
- Kearney T. Glucagon. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012. Toxicol Appl Pharmacol.1997 Aug;145(2):357-62.
- Barrueto F. Calcium channel blocker poisoning. In: UpToDate, Post, TW (Ed), UpToDate, Waltham, MA, 2016. Accessed on Dec 9, 2016.
- Lo J, Darracq M, Clark R. A review of methylene blue treatment for cardiovascular collapse. J Emerg Med. 2014;46:670”“679.
- De Lange D, Sikma M, Meulenbelt J. Extracoporeal membrane oxygenation in the treatment of poisoned patients. J Clin Toxicology. 2013;51:385-393.